Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Nashville, TN

August 21, 2021Dickson County, Houston County, Tennessee

NWS Nashville, TN issued this special weather statement at Aug 21, 2021, 5:30 PM CDT for Dickson County, Houston County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 5:30 PM CDT (22:30 UTC)
Expired
Aug 21, 2021, 6:15 PM CDT
In force
45 min
Issued by
NWS Nashville, TN
Hail
0.00 in
Wind
40

Counties Dickson County, TN, Houston County, TN

The radar

The Ft Campbell radar (KHPX), 63 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1243 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1243 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS84 KOHX 212230
SPSOHX

Special Weather Statement
National Weather Service Nashville TN
530 PM CDT Sat Aug 21 2021
 
TNZ006-023>025-212315-
Dickson TN-Humphreys TN-Montgomery TN-Houston TN-
530 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of western Dickson,
southwestern Montgomery, Houston and northeastern Humphreys Counties
through 615 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Erin, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Dickson, Erin, McEwen, Tennessee Ridge, Charlotte, Vanleer,
Cumberland City and Slayden.

This includes Interstate 40 between mile markers 163 and 164.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3629 8786 3637 8767 3637 8759 3638 8759
      3635 8728 3618 8730 3598 8749 3599 8753
      3598 8753
TIME...MOT...LOC 2230Z 310DEG 25KT 3627 8765 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Schaper

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Aug 21, 3:07 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 21, 3:07 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
307 PM CDT Sat Aug 21 2021

.DISCUSSION...

What a day! Just incredible rainfall amounts across western portions
of Middle Tennessee. It's very rare to see 20-25% of your yearly
rainfall in an 8-12 hour window, but that's what Humphreys,
Hickman, Houston, and Dickson Counties experienced today.
Catastrophic flash flooding occurred and although many places have
water receding currently, many issues are still occurring
especially in Humphreys and Hickman Counties. Since very
impressive rainfall totals occurred west of I-65 this morning,
we've extended the Flash Flood Watch until midnight tonight to
account for the 2nd wave of storms expected this evening.
Unfortunately, the same areas will be the target of heavy rainfall
this evening, but additional rainfall amounts will be on the order
of 1 to 2 inches rather than double digits. In addition, a small
window for severe weather will be possible especially for southern
Middle Tennessee with damaging winds and possibly a spin-up
tornado being the main threats. But I cannot stress enough that
flash flooding is still the number one threat for tonight.

After tonight, the forecast is looking DRY at least through
Wednesday. But with it being August, you definitely know that dry
weather usually comes with the word heat. And that's what the main
weather story will be with Highs returning back into the low to
mid 90s for the first half of the week. Beyond Wednesday, looks
like the area returns to the typical summertime pattern with
afternoon and evening thunderstorms and Highs in the mid to upper
80s. After tonight, no significant high impact weather is expected
through next weekend.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Low ceilings and VCSH/VCTS will plague our TAF
sites through the next 24 hours with some overnight/early morning
IFR/LIFR visibilities and ceilings expected. Another round of
convection will develop late this afternoon and evening which may
actually help improve current ceilings briefly before returning
to MVFR/IFR ceilings after 06Z. Conditions do not improve quickly
tomorrow, but could see some VFR ceilings after 16Z Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      73  90  73  94  73 /  60  30   0  10   0
Clarksville    71  89  69  92  71 /  50  20   0   0   0
Crossville     66  84  65  87  66 /  50  20   0  10   0
Columbia       72  89  71  94  72 /  60  40   0   0   0
Lawrenceburg   70  89  69  93  70 /  70  40   0   0   0
Waverly        71  89  70  93  72 /  70  20   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 3 PM CDT this afternoon for Bedford-
Cheatham-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Marshall-Maury-Montgomery-Perry-Stewart-Wayne-Williamson.

&&

DISCUSSION......Hurley
AVIATION........Hurley
Hazardous weather outlook, Aug 21, 2:55 AM CDT, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
255 AM CDT Sat Aug 21 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-221030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
255 AM CDT Sat Aug 21 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A Flash Flood Watch is in effect through 3 PM today for areas around
and west of I-24. Heavy rain from showers and thunderstorms will
combine with already saturated soils for an increased risk of flash
into this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

07

In the hours before

Local storm report, Aug 21, 11:32 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1132 AM CDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       5 S DICKSON             36.00N  87.38W
08/21/2021  M11.28 INCH      DICKSON            TN   PUBLIC

            11.28" OF RAIN MEASURED SINCE MIDNIGHT BY PERSONAL
            WEATHER STATION NEAR EXIT 172 ON I-40

&&

EVENT NUMBER OHX2100623

MR3
Local storm report, Aug 21, 11:33 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1133 AM CDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     FLASH FLOOD      3 SW DICKSON            36.05N  87.42W
08/21/2021                   DICKSON            TN   911 CALL CENTER

            MULTIPLE ROADS CLOSED DUE TO HIGH WATER THROUGHOUT THE
            SOUTHERN PART OF THE COUNTY AND IN DICKSON

0620 AM     HEAVY RAIN       10 N CENTERVILLE        35.93N  87.45W
08/21/2021  M5.03 INCH       HICKMAN            TN   COCORAHS

            5.03" OF RAIN MEASURED IN THE LAST 2.5 HOURS

0700 AM     FLASH FLOOD      DICKSON                 36.07N  87.38W
08/21/2021                   DICKSON            TN   SOCIAL MEDIA

            HIGHWAY 46 NEAR COLLEGE STREET CLOSED DUE TO FLOODING.

0740 AM     FLASH FLOOD      6 SSE TENNESSEE CITY    36.01N  87.47W
08/21/2021                   DICKSON            TN   SOCIAL MEDIA

            WATER OVER ROADWAY NEAR HIGHWAY 48 AT BRAZZLE ROAD.

0750 AM     FLASH FLOOD      3 E LYLES               35.92N  87.30W
08/21/2021                   HICKMAN            TN   SOCIAL MEDIA

            TATUM ROAD BETWEEN HIGHWAY 100 AND HIGHWAY 7 IMPASSABLE
            DUE TO FLOODING.

0800 AM     FLASH FLOOD      DICKSON                 36.08N  87.38W
08/21/2021                   DICKSON            TN   EMERGENCY MNGR

            COUNTY-WIDE, TOO MANY WATER RESCUES TO COUNT. NUMEROUS
            ROADS DAMAGED OR CLOSED ACROSS DICKSON COUNTY.

0800 AM     FLASH FLOOD      NUNNELLY                35.86N  87.47W
08/21/2021                   HICKMAN            TN   EMERGENCY MNGR

            CAMPERS AND PEOPLE TRAPPED IN VEHICLES ACROSS NORTHERN
            HICKMAN COUNTY.

0800 AM     FLASH FLOOD      6 WSW DOVER             36.44N  87.95W
08/21/2021                   STEWART            TN   EMERGENCY MNGR

            CAMPERS AND CARS FLOODING IN THE 600 BLOCK OF COX
            HOLLOW ROAD.

0800 AM     HEAVY RAIN       10 N CENTERVILLE        35.94N  87.45W
08/21/2021  M11.66 INCH      HICKMAN            TN   COCORAHS

            11.66 INCHES MEASURED SO FAR. PINEY RIVER RD FLOODED
            AND BASEMENTS FLOODING AS WELL.

0803 AM     FLASH FLOOD      2 ENE DICKSON           36.09N  87.34W
08/21/2021                   DICKSON            TN   SOCIAL MEDIA

            HOMES FLOODING AROUND GREYSTONE GOLF CLUB IN DICKSON.

0805 AM     FLASH FLOOD      1 E WAVERLY             36.09N  87.77W
08/21/2021                   HUMPHREYS          TN   EMERGENCY MNGR

            SEVERAL WATER RESCUES ONGOING JUST EAST OF WAVERLY IN
            HUMPHREYS COUNTY.

0809 AM     FLASH FLOOD      1 SE DICKSON            36.07N  87.37W
08/21/2021                   DICKSON            TN   SOCIAL MEDIA

            SEVERAL HOMES FLOODED ON ROYAL OAK DRIVE IN DICKSON.

0811 AM     FLASH FLOOD      5 SW DICKSON            36.03N  87.43W
08/21/2021                   DICKSON            TN   SOCIAL MEDIA

            WATER ACROSS NORTH MOUNT SINAI PAST 825 NORTH MOUNT
            SINAI ROAD.

0823 AM     HEAVY RAIN       6 WNW BON AQUA          35.99N  87.43W
08/21/2021  M6.85 INCH       DICKSON            TN   AMATEUR RADIO

            6.85" OF RAIN MEASURED AT EAST PINEY RD AND LOYD RD

0834 AM     FLASH FLOOD      7 SSE TENNESSEE CITY    35.99N  87.49W
08/21/2021                   DICKSON            TN   SOCIAL MEDIA

            HOME FLOODED AT HIGHWAY 48 S AND I-40.

0834 AM     HEAVY RAIN       LYLES                   35.92N  87.35W
08/21/2021  M9.05 INCH       HICKMAN            TN   PUBLIC

            PERSONAL WEATHER STATION MEASURED 9.05 INCHES OF RAIN
            SINCE MIDNIGHT

0850 AM     FLASH FLOOD      ERIN                    36.32N  87.70W
08/21/2021                   HOUSTON            TN   EMERGENCY MNGR

            ROADS CLOSED AND WIDESPREAD FLASH FLOODING ISSUES
            ACROSS HOUSTON COUNTY.

0855 AM     HEAVY RAIN       6 WSW DICKSON           36.04N  87.48W
08/21/2021  M9.93 INCH       DICKSON            TN   COCORAHS

0900 AM     HEAVY RAIN       MCEWEN                  36.11N  87.64W
08/21/2021  M9.09 INCH       HUMPHREYS          TN   CO-OP OBSERVER

0906 AM     FLASH FLOOD      DICKSON                 36.08N  87.38W
08/21/2021                   DICKSON            TN   SOCIAL MEDIA

            HIDDEN VALLEY APARTMENTS, SPRING STREET NEAR HENSLEE
            DRIVE, FLOODED WITH WATER TO ROOFS OF CARS. SEVERAL
            APARTMENTS COMPLETELY FLOODED.

0909 AM     FLASH FLOOD      DICKSON                 36.07N  87.37W
08/21/2021                   DICKSON            TN   SOCIAL MEDIA

            SEVERAL HOMES AND BUSINESSES FLOODED NEAR HIGHWAY 70
            SOUTH ACROSS FROM TRISTAR HORIZON HOSPITAL.

1030 AM     HEAVY RAIN       5 S DICKSON             36.00N  87.38W
08/21/2021  M11.28 INCH      DICKSON            TN   PUBLIC

            11.28" OF RAIN MEASURED SINCE MIDNIGHT BY PERSONAL
            WEATHER STATION NEAR EXIT 172 ON I-40

1052 AM     FLASH FLOOD      1 SSW WAVERLY           36.08N  87.80W
08/21/2021                   HUMPHREYS          TN   911 CALL CENTER

            911 CALL CENTER IS DOWN IN HUMPHREYS COUNTY DUE TO
            BEING FLOODED.

&&

EVENT NUMBER OHX2100601 OHX2100602 OHX2100609 OHX2100611 OHX2100612
OHX2100603 OHX2100604 OHX2100605 OHX2100607 OHX2100613 OHX2100606
OHX2100608 OHX2100616 OHX2100610 OHX2100614 OHX2100615 OHX2100617
OHX2100618 OHX2100619 OHX2100620 OHX2100621 OHX2100623 OHX2100622

MR3
Special weather statement, Aug 21, 5:10 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Nashville TN
510 PM CDT Sat Aug 21 2021

TNZ005-006-023-212300-
Stewart TN-Montgomery TN-Houston TN-
510 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southwestern
Montgomery, southeastern Stewart and northeastern Houston Counties
through 600 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dover, Erin, Tennessee Ridge, Cumberland City, Indian Mound and
Palmyra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3653 8740 3633 8748 3633 8751 3625 8752
      3625 8753 3624 8753 3621 8755 3636 8791
      3656 8791
TIME...MOT...LOC 2210Z 279DEG 17KT 3645 8780

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schaper
Special weather statement, Aug 21, 5:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
530 PM CDT Sat Aug 21 2021

TNZ006-023>025-212315-
Dickson TN-Humphreys TN-Montgomery TN-Houston TN-
530 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of western Dickson,
southwestern Montgomery, Houston and northeastern Humphreys Counties
through 615 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Erin, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dickson, Erin, McEwen, Tennessee Ridge, Charlotte, Vanleer,
Cumberland City and Slayden.

This includes Interstate 40 between mile markers 163 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3629 8786 3637 8767 3637 8759 3638 8759
      3635 8728 3618 8730 3598 8749 3599 8753
      3598 8753
TIME...MOT...LOC 2230Z 310DEG 25KT 3627 8765

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schaper

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:48 AM CDTAreal Flood AdvisoryOHXDickson, Hickman, Humphreys, Lewis2 hr
Aug 21, 3:29 AM CDTFlash Flood WarningOHXDickson, Hickman, Humphreys5 hr
Aug 21, 4:10 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Lewis, Maury3 hr
Aug 21, 4:29 AM CDTAreal Flood AdvisoryOHXMontgomery, Stewart3 hr
Aug 21, 4:49 AM CDTFlash Flood WarningOHXDickson, Hickman, Houston, Humphreys3 hr
Aug 21, 6:24 AM CDTFlash Flood WarningOHXHouston, Humphreys, Stewart5 hr
Aug 21, 7:47 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatOHXDickson, Hickman, Houston, Humphreys9 hr
Aug 21, 8:39 AM CDTRiver Flood WarningOHXHickman13 hr
Aug 21, 9:41 AM CDTAreal Flood AdvisoryOHXHickman, Lewis, Maury3 hr
Aug 21, 10:12 AM CDTFlash Flood WarningOHXHickman, Humphreys, Lewis, Maury, Perry3 hr
Aug 21, 10:17 AM CDTRiver Flood AdvisoryOHXHickman52 hr
Aug 21, 11:39 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Marshall3 hr
Aug 21, 12:33 PM CDTRiver Flood WarningOHXHumphreys44 hr
Aug 21, 4:40 PM CDTAreal Flood AdvisoryOHXHouston, Stewart3 hr
Aug 21, 4:55 PM CDTFlash Flood WarningOHXDickson, Hickman, Houston, Humphreys6 hr
Aug 21, 5:07 PM CDTFlash Flood WarningOHXDickson, Houston, Montgomery, Stewart4 hr
Aug 21, 5:10 PM CDTSpecial Weather StatementOHXHouston, Stewart50 min
Aug 21, 5:43 PM CDTSpecial Weather StatementOHXLawrence47 min
Aug 21, 5:57 PM CDTTornado WarningOHXDickson16 min
Aug 21, 5:58 PM CDTFlash Flood WarningOHXCheatham, Dickson, Houston, Montgomery3 hr
Aug 21, 6:17 PM CDTSpecial Weather StatementOHXDickson43 min
Aug 21, 6:29 PM CDTSpecial Weather StatementOHXHickman31 min
Aug 21, 6:53 PM CDTSpecial Weather StatementOHXWilliamson37 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.